Hail, San Juan
- When
- September 15, 11:20 AM MST
- Where
- San Juan County, 1.09 mi ENE of (Fmn)farmington Airport
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.744, -108.211
The hail occurred on the west side of Farmington.
An upper level disturbance crossed the Four Corners Region creating an unstable atmosphere. This resulted in widespread showers and thunderstorms over northwest New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level disturbance crossed the Four Corners Region creating an unstable atmosphere. This resulted in widespread showers and thunderstorms over northwest New Mexico. Large hail was reported in Farmington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 15, 2:08 AM MST, 9 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 308 AM MDT THU SEP 15 2011 .DISCUSSION... ALTHOUGH IT CONTINUES TO WEAKEN THE UPPER LOW CONTINUED TO MAINTAIN A CLOSED CIRCULATION AS IT PROPAGATED SLOWLY NORTHEASTWARD THROUGH NW AZ OVERNIGHT. MEANWHILE...THE BACK DOOR COLD FRONT ONLY BARELY SEEPED INTO THE RIO GRANDE VALLEY. NAM AND GFS SEEM TO INDICATE THAT THE FRONT WILL MIX OUT OF THE CENTRAL VALLEY THIS AFTERNOON AND BECOME QUASI-STATIONARY ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. THE FAR EASTERN PLAINS WILL CONTINUE TO BE FAVORED FOR PRECIPITATION THIS MORNING AS MOIST SW FLOW ALOFT CONTINUES TO OVERRUN PERSISTENT LOW LEVEL UPSLOPE FLOW. HOWEVER...THIS AFTERNOON THE LOW LEVEL CONVERGENCE ZONE IN CENTRAL PARTS OF THE STATE SHOULD MAKE THE CENTRAL MOUNTAIN CHAIN THE FOCUS THE MOST NUMEROUS SHOWERS AND STORMS. HPC PROGS CONTINUE TO INDICATE THAT THE AREA FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD WILL BE FAVORED FOR THE GREATEST RAIN ACCUMULATION TODAY...WITH MOST LOCATIONS RECEIVING BETWEEN A TENTH AND A HALF INCH. HIGH TEMPERATURES WILL VARY FROM A FEW TO 12 DEGREES BELOW NORMAL CENTRAL AND WEST...AND 12 TO 25 DEGREES BELOW NORMAL ACROSS THE EAST. TEMPERATURES WILL REBOUND FRIDAY THROUGH THE WEEKEND...ESPECIALLY IN THE EAST AND TO A LESSER EXTENT IN THE WEST. THE UPPER LOW WILL CONTINUE TO FILL AND CROSS CO AS A WEAK TROUGH FRIDAY AS ANOTHER UPPER LEVEL TROUGH CROSSES THE GREAT BASIN MORE RAPIDLY IN ITS WAKE. THE TWO FEATURES WILL KEEP A SOMEWHAT DIFFLUENT FLOW ALOFT OVER NM...WHICH WILL WORK WITH MOISTURE ALREADY IN PLACE TO CONTINUE TO PRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY. THE BEST CHANCES WILL BE FOUND FRIDAY AFTERNOON ACROSS THE NORTHWEST THIRD OF THE STATE. SLIGHT CHANCES WILL FAVOR THE MOUNTAINS SATURDAY...BUT IT WILL BE HARD TO RULE OUT CONVECTION AT LOWER ELEVATIONS. THE BASE OF THE SECOND UPPER TROUGH WILL PROPAGATE EAST OF THE ROCKIES SATURDAY NIGHT WITH DRIER AND MORE STABLE AIR IN ITS WAKE. THIS WILL ONLY YIELD SPOTTY CONVECTION FAVORING THE MOUNTAINS AND THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. GFS AND ECMWF ARE IN A LITTLE BETTER AGREEMENT ON A THIRD TROUGH CROSSING MAINLY THE NORTHERN AND CENTRAL ROCKIES MONDAY AND MONDAY NIGHT. THE WILL RESULT IN A BROADER FOOTPRINT OF ISOLATED SHOWERS AND STORMS MOSTLY ALONG AND EAST OF THE CONTINENTAL DIVIDE. THE SYSTEM SHOULD DRIVE A BACK DOOR COLD FRONT INTO EASTERN NM TUESDAY AND TUESDAY NIGHT...SHIFTING THE FOCUS FOR CONVECTION TO LOCATIONS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AS THE BASE OF THE TROUGH EXITS EASTWARD. AFTER HIGH TEMPERATURES MONDAY AND TUESDAY SLIGHTLY ABOVE NORMAL IN THE EAST AND A FEW DEGREES BELOW NORMAL CENTRAL AND WEST...THE FRONT WILL DROP EASTER READINGS A FEW DEGREES BELOW NORMAL AGAIN ON WEDNESDAY. 44 && .AVIATION... ANOTHER ACTIVE 24 HOUR PERIOD ANTICIPATED ACROSS NORTHERN AND CENTRAL NEW MEXICO. SURFACE COLD FRONT HAS PRESSED SOUTH THROUGH MOST OF THE EASTERN PLAINS AND EASED INTO THE RIO GRANDE VALLEY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. A FEW OF THE STORMS WILL BE STRONG WITH DOWNBURST WINDS AND HAIL...BUT TORRENTIAL DOWNPOURS WITH LOCALIZED FLOODING WILL BE THE MAIN THREAT. IFR TO LIFR CIGS AND VSBYS NEXT 24 HOURS DUE TO HEAVY RAIN AND FOG WILL BE LIKELY ALONG WITH MOUNTAIN OBSCURATIONS. ALL TAF SITES WILL BE IMPACTED WITH KLVS...KTCC AND KROW THE MOST AFFECTED. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ && .FIRE WEATHER... RAIN AND A FEW EMBEDDED THUNDERSTORMS CONTINUE OVER THE EAST EARLY THIS MORNING. SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL IMPACT ALL OF THE FORECAST AREA INTO TONIGHT WITH SIGNIFICANT WETTING RAINS AT MANY LOCATIONS. ONLY WEAK EAST WINDS HAVE BEEN REPORTED INTO THE RIO GRANDE VALLEY SO FAR THIS MORNING. MINIMUM RH VALUES TODAY WILL BE HIGH...RANGING FROM THE 40S AND 50S IN THE WEST TO THE 60S TO AROUND 80 IN THE EAST. RH RECOVERIES TONIGHT WILL BE EXCELLENT AREA WIDE. VENTILATION RATES WILL BE POOR IN THE EAST TODAY. FRIDAY WILL BE LESS ACTIVE AS DRIER AIR BEGINS TO WORK INTO THE WEST. MINIMUM RH VALUES WILL PLUMMET TO THE 30S AND 40S EVERYWHERE WITH STILL GOOD TO EXCELLENT RH RECOVERIES FRIDAY NIGHT. VENTILATION RATES WILL BE MUCH IMPROVED OVER THE EAST FRIDAY. AN OVERALL DRYING TREND WILL CONTINUE THIS WEEKEND WITH A RETURN TO WARMER TEMPERATURES. A WEAK BACKDOOR COLD FRONT COULD EDGE INTO THE FAR NORTHEAST PLAINS ON SUNDAY WITH ANOTHER ONE ON TUESDAY. BUT RAIN CHANCES LOOK MINIMAL OVERALL THROUGH AT LEAST THE END OF NEXT WEEK. CHJ && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 70 51 72 50 / 30 40 40 30 DULCE........................... 65 43 66 41 / 40 40 30 30 CUBA............................ 64 45 67 45 / 50 50 30 30 GALLUP.......................... 69 47 71 45 / 30 30 30 20 EL MORRO........................ 66 44 68 43 / 50 50 30 20 GRANTS.......................... 67 47 70 45 / 50 50 20 20 QUEMADO......................... 69 47 71 46 / 40 30 20 20 GLENWOOD........................ 79 55 79 55 / 40 20 10 10 CHAMA........................... 60 38 61 35 / 50 50 40 30 LOS ALAMOS...................... 63 46 67 45 / 40 40 30 20 PECOS........................... 62 44 66 45 / 50 50 30 30 CERRO/QUESTA.................... 62 41 64 39 / 50 40 20 20 RED RIVER....................... 55 36 57 35 / 60 50 30 20 ANGEL FIRE...................... 57 35 60 35 / 60 40 20 20 TAOS............................ 64 43 67 42 / 50 30 20 20 MORA............................ 60 42 66 43 / 60 50 30 20 ESPANOLA........................ 70 47 73 42 / 40 30 20 20 SANTA FE........................ 65 46 68 46 / 50 40 20 20 SANTA FE AIRPORT................ 68 49 71 48 / 50 30 20 20 ALBUQUERQUE FOOTHILLS........... 69 53 73 53 / 50 40 20 20 ALBUQUERQUE HEIGHTS............. 71 55 74 56 / 50 40 20 20 ALBUQUERQUE VALLEY.............. 74 52 76 51 / 50 40 20 20 ALBUQUERQUE WEST MESA........... 74 52 76 51 / 50 40 20 20 LOS LUNAS....................... 76 52 78 51 / 40 40 20 20 RIO RANCHO...................... 73 53 76 54 / 40 40 20 20 SOCORRO......................... 79 54 79 57 / 30 30 20 20 SANDIA PARK/CEDAR CREST......... 70 44 72 42 / 70 60 30 30 TIJERAS......................... 71 49 73 49 / 60 50 30 30 MORIARTY/ESTANCIA............... 67 47 73 47 / 60 60 30 20 CLINES CORNERS.................. 60 47 70 49 / 60 60 30 20 GRAN QUIVIRA.................... 71 50 74 51 / 50 50 20 20 CARRIZOZO....................... 73 54 76 55 / 40 30 10 20 RUIDOSO......................... 62 49 68 52 / 50 50 20 20 CAPULIN......................... 57 45 72 44 / 60 30 20 20 RATON........................... 63 47 75 45 / 50 30 20 20 SPRINGER........................ 62 48 76 48 / 50 30 20 20 LAS VEGAS....................... 59 45 70 48 / 50 40 20 20 CLAYTON......................... 57 50 78 54 / 80 30 10 20 ROY............................. 58 51 74 53 / 60 30 20 20 CONCHAS......................... 62 55 80 57 / 60 40 20 20 SANTA ROSA...................... 59 53 80 56 / 50 40 20 20 TUCUMCARI....................... 63 57 82 59 / 60 30 10 20 CLOVIS.......................... 64 54 77 57 / 70 40 20 20 PORTALES........................ 65 53 78 58 / 70 40 20 20 FORT SUMNER..................... 66 55 80 58 / 50 40 20 20 ROSWELL......................... 72 60 83 61 / 40 50 20 20 PICACHO......................... 67 56 79 57 / 50 50 20 20 ELK............................. 63 51 75 53 / 50 50 20 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 44/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 601 AM MDT THU SEP 15 2011 NMZ501>540-161200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 601 AM MDT THU SEP 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN ACROSS THE EASTERN PLAINS THIS MORNING AND IN THE VICINITY OF THE MOUNTAINS THIS AFTERNOON. SOME STRONG THUNDERSTORMS WILL BE POSSIBLE WITH HAIL UP TO THE DIAMETER OF NICKELS AND WIND GUSTS AROUND 50 MPH...ESPECIALLY IN THE CENTRAL AND SOUTH CENTRAL HIGHLANDS...SOUTH CENTRAL MOUNTAINS...AND ACROSS THE ADJACENT HIGH PLAINS TO THE EAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1101 AM MDT THU SEP 15 2011
NMZ503-504-151730-
FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-
1101 AM MDT THU SEP 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN SAN JUAN AND
EXTREME WESTERN RIO ARRIBA COUNTIES THROUGH 1130 AM MDT...
AT 1054 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF NAVAJO DAM...MOVING NORTHEAST
AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF WESTERN
RIO ARRIBA COUNTY.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3675 10752 3665 10741 3654 10736 3650 10760
3653 10766 3659 10767
TIME...MOT...LOC 1701Z 237DEG 11KT 3660 10753
GUYERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1208 PM MDT THU SEP 15 2011
NMZ501-503-504-510-152000-
FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-SAN
JUAN MOUNTAINS-
1208 PM MDT THU SEP 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN AND NORTHWESTERN
RIO ARRIBA COUNTIES THROUGH 200 PM MDT...
AT 1205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF EL HUERFANO TRADING POST...
OR ABOUT 18 MILES SOUTHEAST OF BLOOMFIELD...MOVING NORTHEAST AT 25
MPH. OTHER STRONG STORMS WERE LOCATED JUST SOUTH OF HIGHWAY 64 BETWEEN
GOBERNADOR AND DULCE. THESE STORMS WERE ALSO TRACKING TOWARD THE
NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAY 64 BETWEEN DULCE
AND GOBERNADOR.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3696 10728 3685 10688 3647 10683 3625 10762
3663 10785
TIME...MOT...LOC 1806Z 239DEG 20KT 3654 10772
KJThe Albuquerque radar (KABX), 217 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
1 hail. Local standard time, as filed.
The hail occurred on the west side of Farmington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333335.